Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 29, 2024, 3:15 PM EDT for Menifee County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2024, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 29, 2024, 3:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
370 WUUS53 KJKL 291915 SVRJKL KYC165-291945- /O.NEW.KJKL.SV.W.0113.240829T1915Z-240829T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service JACKSON KY 315 PM EDT Thu Aug 29 2024 The National Weather Service in JACKSON KY has issued a * Severe Thunderstorm Warning for... Central Menifee County in east central Kentucky... * Until 345 PM EDT. * At 315 PM EDT, a severe thunderstorm was located over Frenchburg, moving southeast at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Frenchburg around 320 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3796 8346 3785 8363 3795 8372 3802 8364 TIME...MOT...LOC 1915Z 312DEG 9KT 3795 8363 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JP
2 follow-up statements
663 WWUS53 KJKL 291930 SVSJKL Severe Weather Statement National Weather Service JACKSON KY 330 PM EDT Thu Aug 29 2024 KYC165-291945- /O.CON.KJKL.SV.W.0113.000000T0000Z-240829T1945Z/ Menifee KY- 330 PM EDT Thu Aug 29 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL MENIFEE COUNTY... At 329 PM EDT, a severe thunderstorm was located over Mariba, or over Frenchburg, moving southeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Mariba around 335 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3796 8346 3785 8363 3793 8370 3801 8362 TIME...MOT...LOC 1929Z 312DEG 9KT 3793 8360 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JP
773 WWUS53 KJKL 291936 SVSJKL Severe Weather Statement National Weather Service JACKSON KY 336 PM EDT Thu Aug 29 2024 KYC165-291945- /O.EXP.KJKL.SV.W.0113.000000T0000Z-240829T1945Z/ Menifee KY- 336 PM EDT Thu Aug 29 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MENIFEE COUNTY WILL EXPIRE AT 345 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. && LAT...LON 3796 8346 3785 8363 3793 8370 3801 8362 TIME...MOT...LOC 1935Z 312DEG 9KT 3793 8360 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:55 PM EDT, 1 hour 20 minutes earlier. Its key messages:
- Record or near record high temperatures are forecast through Friday.
- A modest cool-down is expected for the weekend and beyond.
- While showers and thunderstorms are possible Friday through Sunday, the greatest potential for rain is on Saturday.
Area forecast discussion, Aug 29, 1:55 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 155 PM EDT Thu Aug 29 2024 .KEY MESSAGES... - Record or near record high temperatures are forecast through Friday. - A modest cool-down is expected for the weekend and beyond. - While showers and thunderstorms are possible Friday through Sunday, the greatest potential for rain is on Saturday. && .UPDATE... Issued at 1257 PM EDT THU AUG 29 2024 A weak frontal zone extends across the OH Valley region, with the front currently near the northern portion of the area. This boundary should move little through early this evening. With daytime heating and mixing temperatures have rise into the upper 80s to near 90 outside of the highest elevations above 2500 feet as of noon. Dewpoints currently are generally in the mid 60s to low 70s. Cumulus has developed across the region over the past hour. Further mixing of the airmass with PW analyzed from near 1.4 inches south and southeast to near 1.6 inches north of I-64, dewpoints during the mid to late afternoon should settle back into the mid to upper 60s for most. Recent mesoanalysis and forecasts through early this evening keep mid level lapse rates generally quite meager at less than 6C/km, low level lapse rates reach 8C/km, with MLCAPE generally around 1000 J/kg from once inhibition is lost about 18Z to early this evening. The upper level flow is very weak and shear is as well. DCAPE is forecast to be around 1100 J/kg during peak afternoon and evening, however. Convective allowing models suggest cumulus develops enough for isolated to scattered showers and storms between around 2 PM and 10 PM EDT. If stronger storms develop, they could produce some gusty outflow winds. Otherwise, temperatures are still on track to near the records for JKL and LOZ this afternoon. UPDATE Issued at 858 AM EDT THU AUG 29 2024 Hourly grids were updated based on recent observations and trends. River valley fog lingers in a few locations in the Cumberland and Kentucky basins. However, this will continue to lift and dissipate within the next half hour or hour at the latest. Another warm day is in store and the record high of 94 at JKL from 1991 may be approached. LOZ will likely fall short of a record high once again, with the record there being 95 from 2007. && .SHORT TERM...(Today through Friday) Issued at 336 AM EDT THU AUG 29 2024 Current surface analysis has surface high pressure over much of the southeastern CONUS. A nearly horizontal cold front is draped across the Ohio Valley. This boundary is extended back to the next approaching system that's tracking through the Upper Plains. Here in eastern Kentucky, mostly clear skies are over the area. This has allowed temperatures in the eastern valleys to fall into the low 60s with valley fog developing. Over the next few hours, fog will continue to develop leading to reduced visibilities in these valleys. Fog will burn off a little bit after sunrise and a return to mostly sunny skies is expected. Today, the aforementioned cold front will sag southeast into the Commonwealth and trigger another round of isolated to scattered (10- 40%) showers and storms this afternoon. Severe weather risk appears to be largely minimal as shear, for sustaining storms, is lacking across the area. Ahead of the front, temperatures are forecast to climb into the low to mid-90s again with heat indices approaching 100 degrees. Overnight tonight, lingering showers and storms will dissipate with the setting sun and a return to mostly clear skies is expected. Overnight valley fog will develop but will burn off early Friday morning. Friday brings another day of temperatures in the low to mid-90s with heat indices around 100 degrees. Increasing chances of showers and thunderstorms are expected through the day Friday as the system, that's tracking through the Plains, approaches the area. Similarly to Thursday, storm sustaining shear is lacking; therefore, severe thunderstorm chances will be minimal but not zero. Overall, the period will be highlighted by highs in the low to mid- 90s with heat indices approaching 100 degrees. Increased chances of showers and storms exist this afternoon and again Friday as multiple disturbances approach the area. .LONG TERM...(Friday night through Wednesday) Issued at 553 AM EDT THU AUG 29 2024 The period will start with a broad upper level trough extending south from Canada over the upper Midwest and Great Lakes region, and a weakening upper level high centered over the southern Appalachians. At the surface, the upper trough will support a cold front from the lower Great Lakes southwestward over OK and northern TX. Low level flow ahead of the front will be carrying warm and humid air over our area from the southwest. With the ridge aloft weakening and the surface front approaching, won't rule out a few showers or storms Friday night, but most of the night time activity will probably be further northwest, closer to the front. Our greatest likelihood of rain looks to begin on Saturday as what's left of a poorly defined cold front moves into KY from the north northwest. An upper level impulse traveling through the trough will be responsible for the front's initial push into the area, but the departure of this impulse to the east will allow the front to stall nearby or just to our south. Either way, the frontal position will probably be muddled by convective precip. The next impulse traveling through the eastern CONUS trough will support another cold front which will approach from the north northwest on Sunday and move through Sunday night. The progression of the large scale pattern is expected to take the deepest moisture southward with time, resulting in the greatest POP with the second front being over our southern and southeastern counties on Sunday into Sunday night. This front will stall over the Deep South on Monday, and high pressure passing to our north behind the front will send cooler and drier air into KY. However, the new air mass's progress looks limited, with its greatest impact being for our northern counties. In the north, dew points should fall at least into the 50s, with possibly even some 40s by Tuesday morning. Further south, any dew point drop below 60 looks like it would be limited. That being the case, models and their forecast soundings show potential for some showers/storms to pop up in our southern and southeastern counties on Monday and Tuesday, mainly during afternoon or early evening hours. The high pressure system behind the front is forecast to slip to our east on Wednesday, and low level flow around it would start to bring moisture back northward. This could allow isolated to scattered showers/storms to develop further north over much of the area on Wednesday, but confidence at that longer time range is not very high. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 155 PM EDT THU AUG 29 2024 VFR conditions were prevailing at the TAF sites at issuance time, although within isolated showers and storms, reductions to MVFR or even IFR were likely occurring briefly. A weak weak boundary will remain in or near northern portions of eastern KY through the period and daytime heating is expected to lead to additional isolated to scattered showers and thunderstorms through about 02Z before dissipating and brief reductions to MVFR or IFR could occur within this activity. Although all the TAF sites could experience a shower or thunderstorm, chances are greater at KSYM, KJKL, and KSJS, where a few hours of VCTS was maintained. Outside of gusty winds in any stronger thunderstorms, winds will be light and variable. Some valley fog is again probable between 03Z and 13Z, mainly along the largest creeks, rivers, and lakes. At this point, the TAF sites are not expected to be affected. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...VORST LONG TERM...HAL AVIATION...JP
Hazardous weather outlook, Aug 29, 6:28 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 628 AM EDT Thu Aug 29 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 628 AM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Heat indices will peak around 100 degrees in several locations this afternoon. Most of the area has a possibility of thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon heat indices will peak around 100 in many locations on Friday. Thunderstorms are possible area wide Friday through Sunday evening. A few thunderstorms are also possible during the afternoon or early evening hours on Monday and Tuesday, mainly near the Kentucky border with Tennessee and Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Vorst/HAL
In the hours before
Special weather statement, Aug 29, 2:35 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
235 PM EDT Thu Aug 29 2024
KYZ107-119-291900-
Martin KY-Johnson KY-
235 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN AND EAST
CENTRAL JOHNSON COUNTIES THROUGH 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitehouse, or 7 miles west of Inez, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Inez, Tomahawk, Tutor Key, Wells Chapel, Whitehouse, Davisport,
Bobbs, Boons Camp, Stidham, Chestnut, Williamsport, River, Offutt,
Wells, and Pevier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 8258 3783 8277 3791 8275 3791 8272
3788 8262 3789 8260 3790 8260 3790 8253
TIME...MOT...LOC 1835Z 274DEG 11KT 3786 8267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 3:12 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
312 PM EDT Thu Aug 29 2024
KYZ060-291945-
Menifee KY-
312 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MENIFEE COUNTY THROUGH
345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frenchburg, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frenchburg, Tabor, Rothwell, Ratlitt, Sudith, Scranton, Mariba, and
Cornwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 8346 3785 8362 3795 8372 3803 8364
3802 8363 3802 8362 3801 8361 3801 8358
3802 8357
TIME...MOT...LOC 1912Z 312DEG 9KT 3795 8364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:35 PM EDT | Special Weather Statement | JKL | Martin | 25 min |
| Aug 29, 3:12 PM EDT | Special Weather Statement | JKL | Menifee | 33 min |
| Aug 29, 3:21 PM EDT | Special Weather Statement | JKL | Fleming | 24 min |
| Aug 29, 3:27 PM EDT | Special Weather Statement | JKL | Johnson | 33 min |
| Aug 29, 3:31 PM EDT | Special Weather Statement | JKL | Menifee | 29 min |
| Aug 29, 3:36 PM EDT | Special Weather Statement | JKL | Fleming | 24 min |
| Aug 29, 3:45 PM EDT | Special Weather Statement | JKL | Rowan | 30 min |
| Aug 29, 3:47 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 28 min |
| Aug 29, 3:52 PM EDT | Special Weather Statement | JKL | Fleming | 23 min |
| Aug 29, 4:16 PM EDT | Special Weather Statement | JKL | Johnson | 29 min |
| Aug 29, 4:18 PM EDT | Special Weather Statement | JKL | Elliott | 27 min |
| Aug 29, 4:25 PM EDT | Special Weather Statement | JKL | Morgan | 35 min |
| Aug 29, 4:42 PM EDT | Special Weather Statement | JKL | Magoffin | 33 min |
| Aug 29, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 29 min |
| Aug 29, 5:14 PM EDT | Special Weather Statement | JKL | Pike | 31 min |
| Aug 29, 5:30 PM EDT | Special Weather Statement | JKL | Floyd | 30 min |
| Aug 29, 5:33 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 117 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.